Virginia, 2024

Flash Flooding and Heavy Rain in Virginia, July 17 to 18, 2024

July 17 to 18, 2024 · NWS AKQ · 5 events in 1 county or zone

Scattered thunderstorms well in advance of a cold front produced heavy rain which caused flash flooding across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms well in advance of a cold front produced heavy rain which caused flash flooding across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 6:45 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 6:45 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
745 PM EDT Wed Jul 17 2024

.SYNOPSIS...
An unsettled period begins late this afternoon through
Thursday, as a cold front pushes through the area and stalls
across the Carolinas. Shower chances focus mainly over southern
Virginia and North Carolina Friday, then return to all zones by
Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 300 PM EDT Wednesday...

Key Messages:

- A Severe Thunderstorm Watch is now in effect for the northern
  half of the area through 10 PM.

- Heat Advisories remain in effect for the entire area through 8
 PM (other than the MD beaches).

- Showers/storms become fairly widespread this evening into tonight.

This afternoon, high pressure remains anchored well off the SE
coast to Bermuda. Meanwhile, a lee trough is in place just to
the east of the Blue Ridge and a cold front is well NW of the
region over portions of the Great Lakes/Ohio Valley.

The cold front remains well to the NW of the area into tonight,
with storms developing on the lee trough with strong low level
destabilization (ML CAPE ranging from 1500 to 2000 J/kg).
Mid level lapse rates are quite weak and with the hot humid
airmass, hail will be unlikely. Deep layer shear increases to a
modest 20 to 30 knots later this afternoon across the northern
half of the area as the mid level flow increases with the
approach of the upper trough. Storms will primarily be linear
clusters and somewhat disorganized, but a marginal supercell or
two cannot be ruled out, along with bowing segments. The primary
threat with the strongest storms will be damaging wind gusts.
SPC continues with the northern half of the forecast area in a
Slight Risk for severe weather and a Marginal Risk elsewhere
(technically only GEN thunder along the Albemarle sound). In
addition to the severe weather threat, there will also be a
localized heavy rain threat as moisture pools ahead of the
front, with PWATs surging to 2.2+", though the best chances for
widespread heavy rain into tonight are still expected to be
mainly north of the forecast area.

Showers/storms gradually diminish by or shortly after
midnight, with lingering showers and embedded storms possible
overnight (but with little SVR threat). Lows in the lower 70s NW
to the mid-upper 70s SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 300 PM EDT Wednesday...

Key Messages:

- There is a heavy rain threat Thursday across portions of southeast
Virginia into northeast North Carolina where WPC has a Slight Risk
of excessive rainfall.

- There is a Marginal Risk of severe weather roughly along and south
of US-460 Thursday.

On Thursday, PoPs ramp back up in the mid/late morning as the actual
cold front pushes into the region, gradually moving south through
the day Thursday, before eventually stalling near the NC/VA border
Thursday night. Highest shower/storm chances will be focused across
the southern half of the area on Thursday. Locally heavy rainfall
will be possible, with a Day 2 Slight Risk ERO for far southern
Virginia and northeast North Carolina where much of the guidance is
forecasting in excess of 2" of QPF. The 12z HREF probability matched
means now have a large 50% contour for 3"/3hr centered over SE VA
into NE NC tomorrow afternoon/evening, with even a small 70% contour
over portions of NE NC. Based on the current trends, it is very
possible a Flood Watch will be needed for at least southside Hampton
Roads into northeast North Carolina, will let the overnight shift
make the final determination. There is a Marginal ERO for the
remainder of the forecast area, but expect shower to diminish in
coverage and intensity over the north by the late afternoon.

Will also need to watch the severe weather potential on Thursday
afternoon with a few of the CAMs being quite aggressive. There will
again be plenty of instability tomorrow, with ~2000 to 3000 J/kg of
MLCAPE in place across the region despite the clouds. We will also
have more effective shear over the area compared to today, with 30-
40 knots possible. The primary hazard tomorrow with any stronger
storms will again be damaging wind gusts, with the hail threat
remaining limited due to weak mid-level lapse rates. If we can fully
destabilize, as some of the CAMs have been showing, there is
the potential for a corridor of greater damaging wind potential.
For now, SPC has roughly along and south of US-460 in a
Marginal Risk for severe weather.

The front pushes just south of the local area Thursday night into
Friday, with the highest rain chances confined to the southern
areas. With some clearing and drier air/lower dew pts, lows Thu
night drop into the low-mid 60s NW, with lower 70s SE (where its
stays humid with more clouds). Drying out for the northern half of
the area Friday, with only scattered shower and storm chances by
Friday afternoon (over the south). Partly sunny N and mostly cloudy
S with high temperatures mainly in the low-mid 80s (more comfortable
N and central where dew pts will be in the 60s).

The upper trough moving into New England looks to flatten out later
Friday while the area of high pressure off the Southeast coast
begins to gradually retrograde back westward slightly. The front is
forecast to lift back north into the southeastern portion of the
area and stall out into Saturday. The best rain chances Friday night
will be across northeast North Carolina in the vicinity of the
boundary, then chances spread back north on Saturday as the front
shifts. The higher rain/storm chances on Saturday will be south of
the I-64 corridor.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...

Key Messages:

- Daily rain chances persist as the front lifts back north and
stalls over the southeastern portion of the area.

- Temperatures look to stay near normal.

A positively tilted trough will start to dip down into the mid
Mississippi Valley on Sunday allowing our flow to become more
southwesterly. The stalled front won't move very much, but it does
become a bit more diffuse on Sunday so generally should see rain
chances focus in the aftn/evening rather than all day. Variable
cloudy and a bit warmer with highs in the mid 80s to around 90F.
Remaining a bit unsettled into early next week, with the southern
and western portions of the area having the best chance for
rain/storms. After a brief, partial break from the humidity
(especially up north), 70+ degree dewpoints will stream back into
the area for this forecast period making it feel humid once again.
The somewhat good news is that temperatures aren't expected to be
nearly as hot during the extended period as they have been, with
high temperatures Mon-Tue forecast to top out in the mid to upper
80s to near 90F, which is right around or even slightly below normal
for this time of year.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 745 PM EDT Wednesday...

Showers and thunderstorms have developed this evening, with the
greatest impacts generally staying west of the TAF sites thus
far. Storms approach RIC within the next hour and SBY within the
next 1-2 hours, potentially bringing reduced VSBYs and brief
gusty winds. Showers and storms taper off from W to E later
tonight as forcing weakens. The cold front lags back to the NW
into Thursday morning, then pushes S through the FA on Thursday
afternoon with scattered to numerous showers and storms
redeveloping. Periodic flight restrictions (mainly VSBYs) are
expected due to locally heavy rain along with gusty winds.

Outlook: The front will push farther S Thu night into Friday as
drier air pushes in from the NW. The boundary lifts back N
Saturday. The chance for showers/tstms is less Friday (except
over far SE VA/NE NC) and then increases again Saturday. Sunday
will see scattered, mainly aftn/evening showers/storms.

&&

.MARINE...
As of 300 PM EDT Wednesday...

Key Messages:

- Small craft advisories in effect for the Chesapeake Bay and
northern coastal waters this evening into early tonight. A severe
thunderstorm watch is also in effect for the upper bay and northern
coastal waters through 10 PM.

- Additional showers and storms expected Thursday.

- Calmer marine conditions return Friday through the weekend.

Bermuda high pressure is situated well offshore this afternoon,
leading to SW flow across all of the waters. A cold front is also
located well to our NW, extending from the nrn Great Lakes into the
Mid MS River Valley. Winds are averaging around 15 kt, though a few
sites are in the 15-20 kt range. With a tightening pressure gradient
and convection approaching from the W, winds are forecast to
increase to 15-20 kt areawide this evening into tonight, with gusts
to ~25 kt. This will also push seas in the northern waters to 4-5 ft
(6 ft possible out near 20 nm). Have continued SCA headlines for the
ocean N of Cape Charles and introduced new SCAs for the Chesapeake
Bay starting at 4 PM this afternoon. While the duration of these
winds are uncertain, local wind probabilities are >50% for 18 kt
sustained winds and 25 kt gusts for most of the central/upper bay.
Waves of 2-3 ft are also expected. For now, the SCA goes through 10
PM over the bay and through most of tonight for the northern coastal
waters. S of Cape Charles, seas look to stay below 5 ft and wind
gusts should remain just shy of 25 kt; thus, continue to hold off on
SCAs here. Later this evening, convection may complicate these
prevailing winds and there is the potential for strong-severe wind
gusts of 40-50+ kts. A severe thunderstorm watch is also in effect
for the upper bay zone (ANZ630) through 10 PM. Winds subside around
sunrise Thursday as the gradient slackens and the cold front begins
to enter our area. The front then briefly stalls over the waters Thu
afternoon, allowing winds to begin rather variable. This front will
also serve as a focus for widespread showers and storms, especially
across the the srn bay and coastal waters. Strong to severe wind
gusts are again a possibility, in addition to heavy rain and
frequent lightning. ~10 kt of E/NE flow is expected Friday, shifting
to the SE Saturday. Seas and waves of 2-3 ft and 1-2 ft are expected
beyond Thursday, respectively.

With the southerly flow and 3-4 ft nearshore waves, the rip risk
remains moderate for the northern beaches today and at least for the
first half of the day Thursday. A low risk is forecast through today
and Thursday across southern beaches. Note that continued S/SW flow
may exacerbate upwelling conditions, leading to much cooler-than-
expected water temperatures (low-mid 60s) in the surf zone.

&&

.CLIMATE...
A record high min temperature was tied yesterday/Tue 7/16 at
SBY. Records are listed below for today/Wed 7/17. Record highs
are unlikely and although record high mins may be challenged,
showers and storms late in the day/tonight may lead to calendar
date mins lower than what is observed this morning.

- Record Highs:

- Site:  Wed 7/17

- RIC:   100 (1980)
- ORF:   100 (1887)
- SBY:    99 (2012)
- ECG:    99 (1942)

- Record High Mins:

- Site:   Wed 7/17

- RIC:    76 (2005)
- ORF:    80 (2021)
- SBY:    80 (1983)
- ECG:    80 (2019)

- Highest 1-hr Heat Index Value on record (P.O.R. 1948-2024):

- RIC:   117 (7/17/1980)
- ORF:   118 (8/18/2017)
- SBY:   122 (7/15/1995)
- ECG:   119 (7/5/1999)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ630>632-634-638.
     Small Craft Advisory until 7 AM EDT Thursday for ANZ650-652.
     Small Craft Advisory until 4 AM EDT Thursday for ANZ654.

&&

SYNOPSIS...AJB/LKB
NEAR TERM...AJB
SHORT TERM...AJB/LKB
LONG TERM...AJB/LKB
AVIATION...AJB
MARINE...SW
CLIMATE...
Hazardous weather outlook, Jul 17, 9:17 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1017 PM EDT Wed Jul 17 2024

NCZ012>017-030>032-102-VAZ087>090-092-093-095>098-523>525-190230-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
1017 PM EDT Wed Jul 17 2024

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall is
expected, potentially leading to at least localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ023>025-VAZ060-061-065>069-077>086-099-100-512>516-518-520-190230-
Somerset-Inland Worcester-Maryland Beaches-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Accomack-Northampton-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
1017 PM EDT Wed Jul 17 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall is
expected, potentially leading to at least localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-022-VAZ048-062-064-075-076-509>511-517-519-521-522-190230-
Dorchester-Wicomico-Fluvanna-Goochland-Caroline-Westmoreland-
Richmond-Western Louisa-Eastern Louisa-Western Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
1017 PM EDT Wed Jul 17 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 9:45 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1045 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     3 WSW Elam              37.26N 78.66W
07/17/2024                   Prince Edward      VA   911 Call Center

            Tree down at Millbank Road and Heights
            School Road.

&&
Local storm report, Jul 17, 9:50 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1050 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Tstm Wnd Dmg     Reeds                   37.34N 78.40W
07/17/2024                   Cumberland         VA   911 Call Center

            Tree down along Plank Road.

&&
Local storm report, Jul 17, 9:52 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1052 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Tstm Wnd Dmg     Five Forks              37.24N 78.58W
07/17/2024                   Prince Edward      VA   911 Call Center

            Tree down on Five Forks Road.

&&
Local storm report, Jul 17, 9:55 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1055 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Tstm Wnd Dmg     2 NE Rice               37.29N 78.26W
07/17/2024                   Prince Edward      VA   911 Call Center

            Tree down on Gully Tavern Road.

&&
Local storm report, Jul 17, 10:00 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1100 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     2 NNE Farmville         37.32N 78.38W
07/17/2024                   Cumberland         VA   911 Call Center

            Tree down on Northview Drive.

&&
Local storm report, Jul 17, 10:04 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1104 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tstm Wnd Dmg     3 SSE Clarksville       36.59N 78.55W
07/17/2024                   Mecklenburg        VA   Dept of Highways

            Tree down on US 15.

&&

The radar

The Raleigh/Durham radar (KRAX), 105 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood. Local standard time, as filed.

Flash Flood, Mecklenburg

When
July 17, 10:30 PM EST to 11:55 PM EST
Where
Mecklenburg County, 0.89 mi NW of Clarksville Marks Ar to 0.57 mi NNW of Clarksville Marks Ar
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.610, -78.580

Route 723 in the vicinity of Noblin Farm Road was closed due to high water.

Flash Flood, Mecklenburg

When
July 17, 10:34 PM EST to 11:55 PM EST
Where
Mecklenburg County, 1.77 mi SW of Clarksville Marks Ar to 1.95 mi SW of Clarksville Marks Ar
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.580, -78.590

Route 723 (Shiney Rock Road) was closed due to water across the roadway at Route 724 (Lewis Mill Road).

Heavy Rain, Mecklenburg

When
July 17, 11:35 PM EST
Where
Mecklenburg County, 0.55 mi E of Clarksville Marks Ar
Reported by
AWOS
Coordinates
36.600, -78.560

Clarksville Airport measured 4.05 inches of rain.

Heavy Rain, Mecklenburg

When
July 18, 5:00 AM EST
Where
Mecklenburg County, 1.38 mi N of Clarksville Marks Ar
Reported by
COOP Observer
Coordinates
36.620, -78.570

Co-op Observer station CLAV2 Clarksville measured 4.50 inches of rain. The rain fell during thunderstorms between about 800 pm and midnight Wednesday evening July 17.

Heavy Rain, Mecklenburg

When
July 18, 5:00 AM EST
Where
Mecklenburg County, 0.89 mi SE of Blanks
Reported by
CoCoRaHS
Coordinates
36.590, -78.520

Cocorahs station VA-MC-4 Clarksville (3.4 SE) measured 4.16 inches of rain. The rain fell during thunderstorms between about 800 pm and midnight Wednesday evening July 17.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204169, 1204170, 1204764, 1204761, 1204763.